Whether there is an association between antihypertensives and cancer – either negative or positive – has been debated for more than 40 years, with inconsistent or conflicting findings. The study presented today was an individual participant meta-analysis of around 260,000 participants involved in 31 trials, and is the largest, most detailed analysis to date. Five antihypertensive drug classes were investigated: angiotensin-converting enzyme inhibitors (ACEis), angiotensin II receptor blockers (ARBs), beta-blockers, calcium channel blockers (CCBs) and diuretics. Head-to-head drug class comparisons or drug class vs. placebo trials were included. The effects of each drug class on total cancer (defined as first occurrence of any type of cancer), fatal cancer and site-specific cancer (breast, colon, lung, prostate and skin) were investigated.
During an average of 4 years, there were around 15,000 new diagnoses of cancer. The researchers found no evidence that the use of any antihypertensive drug class increased the risk of total cancer or fatal cancer. The hazard ratio (HR) for any cancer was 0.99 (95% confidence interval [CI] 0.94–1.04) with ACEis, 0.97 (0.93–1.02) with ARBs, 0.98 (0.89–1.08) with beta-blockers, 1.06 (1.01–1.11) with CCBs and 1.01 (0.95–1.07) with diuretics. In statistical terms, these risk estimates were not significantly different from each other, so there was no evidence of an increased risk of cancer with any of the drug classes. These findings were consistent regardless of age, sex, body size, smoking status and previous antihypertensive medication use. Similarly, there was no evidence that any type of antihypertensive medication had an effect on the probability of developing site-specific cancers. There was also no indication that the risk of cancer increased with longer duration of use of antihypertensives.
“Our results provide reassurance about the safety of antihypertensive drugs with respect to cancer, which is of paramount importance given their proven benefit for protecting against major adverse cardiovascular events,” concluded Ms. Copland.